getoverit 5,023 Views
Joined Dec 30, '07.
Posts: 435 (51% Liked)
The insulin injection is just a hormone that stimulates glucose to cross the cell membrane and provokes the uptake of potassium as well. I believe it has something to do with the size of the molecule (macro-). The high potassium you saw in your patient was serum k+ so it needs to be forced back into the cells. Remember that if all our potassium was in the extracellular space it would be immeasurably high: 50-100x the normal value.
Within 30-60 minutes the potassium should begin to shift back into the cells. The glucose is given to prevent iatrogenic hypoglycemia. IV calcium should be given if any acute EKG changes are noted and most of the literature I've read lately doesn't support the effectiveness of NaHCO3 very much (in fact, we don't use it much anymore).
Recent AHA guidelines don't recommend giving a potassium-binder like Kayexelate anymore for emergent treatment of hyperkalemia. It forms a composite of resin and potassium which is excreted in feces, but takes at least 24 hours. Occasionally we give them all in conjunction with each other, to provide immediate and extended treatment.
Of course one of the fastest and most reliable ways of correcting the k+ is hemodialysis. It's interesting to note that albuterol also displaces the potassium back into the cell and can be used to potentiate the effect of the insulin.
I hear you, and all the posters who said you have to set limits and demand the respect you deserve are exactly right.
We had a lady on the vent for 60+ days with pulmonary fibrosis, and every day you could tell what her family had looked up on WebMD the night before. Asking detailed, questions about vent setting trivia, acting angry the split second it seemed like she wasn't the center of attention at all times. Her husband yelled at one of my co-workers one afternoon about how "no one has been taking care of her". I went in the room and told him to google pressure ulcer when he got home and then ask himself how she had been laid up here for 2 months without having one....then see if he still thinks no one's been taking care of her.
He must have done it because the next day he apologized and that was the end of them acting like that. Miraculously, without us ever taking care of her, she managed to survive her admission and went back home.
strange aneurysm around the aortic root, closest surgeon who would accept the case was 1000+ miles away (Baylor). He exsanguinated right in front of us as we were loading him into the plane, gone in less than 3 sec.
young child needed a heart transplant (and successfully received it). his cardiac silhouette filled the cxr. he was so fatigued that his lips would turn blue and his hr increased 200+ just lifting his arm for a bp cuff or sat probe.
and flyingscot, I've also coded someone and ran into them a few days later in the grocery store holding a case of budweiser and carton of marlboros. nothing like getting a new lease on life!!
Can someone please break it down really simple, elementary my dear: what is cardiac preload, afterload? Feel free to give specific examples with drugs that affect each to make it crystal clear, thanks.
first, sorry that happened to you. second, yes, anyone professional with a conscience has felt similarly. you mentioned that you were having an awful day...think about what things contributed to your error. are they things that could be modified or eliminated? the answer might be "no" but at least you've examined it from that aspect, and I have a feeling you've probably already thought of that by now.
My mom has been an RN for 43 years and she told me about her med error. She had been nursing for almost 2 years and she didn't notice that a heparin ampule had a different concentration from what she was used to. So inadvertantly she administered 10x the dose that was ordered. She felt so awful and tried to resign, but her manager wouldn't let her. It's a learning experience and you just need to make sure it's one of those things that only happens once.
I knew an LPN who made several medication errors and I felt like maybe she would be better suited in a job not handling meds, but that was after 2 serious mistakes and being unable to crack an O2 cylinder during a code.
You also have to let it go, there was no bad outcome and like you say, there could've been, but there wasn't. I bet you'll never do it again...I gave an incorrect med during a code about 10 years ago. Patient was already asystolic and I inadvertantly gave a bolus of Lasix instead of epinephrine. I felt terrible but the MD said "hey, absolutely no harm done and if he had been successfully resuscitated, then we'd already be on the road to diuresis". It made me feel better about it and I've never lost the caution I gained from that experience.
Hope some of this helps a little bit, just don't beat up on yourself!! Hope you have a better day with lots of sunshine!
Advertise With Us